Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 30, NWS Quad Cities, IA

May 13, 2005Des Moines County, Henry County, Lee County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 13, 2005, 8:38 PM CDT for Des Moines County, Henry County, Lee County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2005, 8:38 PM CDT (01:38 UTC)
Expired
May 13, 2005, 9:15 PM CDT
In force
37 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Des Moines County, IA, Henry County, IA, Lee County, IA

The radar

The Quad Cities radar (KDVN), 114 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 140138
SVRDVN
IAC057-087-111-140215-
/O.NEW.KDVN.SV.W.0030.050514T0138Z-050514T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
838 PM CDT FRI MAY 13 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DES MOINES COUNTY IN SOUTHEAST IOWA
  THIS INCLUDES THE CITY OF BURLINGTON
  EXTREME SOUTHEASTERN HENRY COUNTY IN SOUTHEAST IOWA
  NORTHEASTERN LEE COUNTY IN SOUTHEAST IOWA

* UNTIL 915 PM CDT

* AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WEST POINT...OR ABOUT 9 MILES NORTHWEST OF
  FORT MADISON...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DENMARK BY 845 PM CDT
  MIDDLETOWN BY 850 PM CDT
  WEST BURLINGTON BY 900 PM CDT
  BURLINGTON BY 905 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4082 9153 4064 9151 4068 9115 4088 9110

$$

NICHOLS
2 follow-up statements
000 
WWUS53 KDVN 140202
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
902 PM CDT FRI MAY 13 2005

IAC057-111-140215-
/O.CON.KDVN.SV.W.0030.000000T0000Z-050514T0215Z/
DES MOINES IA-LEE IA-
902 PM CDT FRI MAY 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM CDT FOR
NORTHEASTERN LEE AND SOUTHWESTERN DES MOINES COUNTIES...

AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR WEVER...OR ABOUT 9 MILES SOUTHWEST OF 
BURLINGTON...MOVING EAST AT 30 MPH.

THIS THUNDERSTORM HAS PRODUCE PEA SIZED HAIL AND WINDS IN EXCESS OF
40 MPH NEAR WEST POINT.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAWYER...FORT MADISON MUNICIPAL AIRPORT AND DENMARK BY 845 PM CDT
  AUGUSTA AND SOUTH AUGUSTA BY 850 PM CDT
  WEVER BY 855 PM CDT
  SPRING GROVE AND 6 MILES SOUTH OF BURLINGTON REGIONAL AIRPORT BY
  905 PM CDT

LAT...LON 4078 9143 4064 9151 4068 9115 4088 9110

$$

NICHOLS
000 
WWUS53 KDVN 140212
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
912 PM CDT FRI MAY 13 2005

IAC057-111-140222-
/O.EXP.KDVN.SV.W.0030.000000T0000Z-050514T0215Z/
DES MOINES IA-LEE IA-
912 PM CDT FRI MAY 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LEE AND
SOUTHWESTERN DES MOINES COUNTIES EXPIRES AT 915 PM CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS 
WEAKENED AND IS MOVING OUT OF THE AREA. THEREFORE THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4078 9143 4064 9151 4068 9115 4088 9110

$$

NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:50 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, May 13, 3:50 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT FRI MAY 13 2005

.SYNOPSIS...
MUCH QUIETER AROUND THE CWA TODAY AS A COLD FRONT MOVES THROUGH THE
CWA.  LOTS OF LOW CLOUDS AND RAIN HAVE KEPT THE TEMPERATURES ON THE
COOL SIDE...ONLY HAVING REACHED THE LOW 60S TO LOW 70S ACROSS THE
CWA AS OF 3 PM.  THE COLD FRONT EXTENDS FROM MANCHESTER SOUTHWEST TO
SIGOURNEY...AND A LINE OF SHOWERS AND EVEN SOME WEAK LITTLE
THUNDERSTORMS HAVE POPPED UP ALONG IT.  JUST ENOUGH COLD AIR IS
COMING IN ALOFT TO ALLOW FOR THIS INSTABILITY ALONG THE
BOUNDARY...AND DO NOT EXPECT MUCH FROM THE CONVECTION.  FARTHER
EAST...INSTABILITY IS MUCH GREATER...AND CONVECTION IS IN FULL SWING
THERE.  ...LE...

&&

.SHORT TERM (TONIGHT AND SATURDAY)...THE LINE OF SHOWERS AND
THUNDERSTORMS SHOULD EXIT THE CWA RELATIVELY EARLY THIS EVENING...BY
10 PM APPROXIMATELY...AS THE COLD FRONT SWEEPS THROUGH THE CWA.
BEHIND THE FRONT...THERE ARE LOTS OF LOW CLOUDS BACK TO AT LEAST
NORTHWEST IOWA...WHERE A DECENT CUMULUS FIELD HAS FORMED.  THE AREA
OF LOW CLOUDS SEEMS TO LINE UP NICELY WITH THE 925MB RH FIELD...AND
HAVE USED THIS TO SLOWLY MOVE THE LOW CLOUDS OUT TOWARDS
MORNING...WITH THE CUMULUS FIELD HAVING DISSIPATED THIS EVENING.
TEMPERATURES IN THE COLD AIR ADVECTION AND NORTHWEST WINDS TO BE
CHILLY...DROPPING INTO THE 40S MOST LOCATIONS OVERNIGHT.  SATURDAY
THE REMAINING LOW CLOUDS SHOULD GRADUALLY MIX OUT IN THE
MORNING...AND THEN DEVELOP SOME CUMULUS IN THE AFTERNOON AS THE
500MB COLD POOL APPROACHES THE AREA...A SMALL VORT MAX DROPS
SOUTHEAST THROUGH THE CYCLONIC FLOW...AND MID LEVEL LAPSE RATES OF
GREATER THAN 7 DEG C/KM ARE INDICATED. WHERE MOISTURE AVAILABILITY
IS BEST...HAVE EVEN BROUGHT IN A MENTION OF THUNDER...WITH
EVERYWHERE ELSE JUST SHOWERS.  HIGHS STILL TO BE COOL...THOUGH
EXPECT MIXING TO RISE TO AROUND 850MB...WITH MAX TEMPS IN THE LOW TO
MID 60S.
...LE...
&&

.LONG TERM (SATURDAY NIGHT THROUGH NEXT FRIDAY)...
WX INITIALLY TURNS QUIET BUT AT THE PRICE OF UNSEASONABLY COLD
TEMPERATURES AGAIN. H5 TROF AND SHORTWAVE CLEAR THE AREA SATURDAY
NIGHT SO WOULD EXPECT LINGERING DIURNAL SHRA UNTIL SUNSET. SATURDAY
NIGHT THROUGH MONDAY NIGHT EXPECT QUIET WX AS SURFACE RIDGE MOVES
THROUGH THE AREA. EXPECT A FAIR AMOUNT OF CLOUDS SATURDAY NIGHT TO
KEEP TEMPERATURES FROM GETTING TOO COOL. SUNDAY NIGHT IS THE
QUESTION. EXPECT LIGHT WINDS AND MAINLY CLEAR SKIES SO A GOOD
RADIATION NIGHT. CON TO THIS IS THE GROUND STILL BEING MOIST FROM
THE RECENT RAINFALL. THIS SHOULD PREVENT TEMPERATURES FROM FALLING
TOO MUCH. STILL WOULD EXPECT TO SEE UPPER 30S TO LOW 40S OVER MUCH
OF THE AREA. SCATTERED FROST POSSIBLE IN FAVORED COLD AREAS OF THE
ROCK AND WAPSI RIVER VALLEYS WHERE TEMPS COULD HIT THE MID 30S.

RETURN WAA MONDAY NIGHT INTO TUESDAY TO BRING MODERATING
TEMPERATURES. GIVEN THE INITIAL DRY ATMOSPHERE...MOISTURE DOESN/T
LOOK PLENTIFUL ENOUGH TO PRODUCE ANY SHRA ON TUESDAY. HAVE GONE WITH
20 POPS NORTH OF HIGHWAY 30 ON THE SMALL CHANCE SOMETHING WOULD GO.
BELIEVE A SLIGHTLY BETTER CHANCE TUESDAY NIGHT WITH BETTER
WAA/MOISTURE WITH A WEAK DISTURBANCE MOVING THROUGH.

WEDNESDAY INTO THURSDAY...GLOBAL MODELS DIVERGE SOMEWHAT BUT THE
SIGNALS BEING SENT SUGGEST ANOTHER MCS TO DEVELOP IN THE MISSOURI
VALLEY WEDNESDAY OR WEDNESDAY EVENING. IF THIS DOES OCCUR...IT WOULD
MOVE ESE ACROSS THE CWFA WEDNESDAY NIGHT INTO THURSDAY MORNING
FOLLOWING THE STRONG BAROCLINIC ZONE. FLOW OF THE LAKE RETURNS
THURSDAY INTO FRIDAY BRINGS ANOTHER SPELL OF COOL WX.   ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, May 13, 4:53 AM CDT, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
453 AM CDT FRI MAY 13 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-140953-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
453 AM CDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER SOUTHEAST IOWA...NORTHEAST MISSOURI AND
NORTHWEST AND WEST CENTRAL ILLINOIS...ROUGHLY ALONG AND SOUTHEAST
OF A LINE FROM MAQUOKETA...TO IOWA CITY...TO SIGOURNEY. A WAVE OF LOW
PRESSURE WILL LIFT A WARM FRONT NORTH INTO THIS AREA IN THE
AFTERNOON. SEVERE STORMS WITH LARGE HAIL UP TO 1 INCH IN DIAMETER
WILL BE POSSIBLE ALONG AND NORTH OF THIS BOUNDARY. A TRAILING COLD
FRONT WILL THEN FOLLOW QUICKLY ON THE HEELS OF THE WARM FRONT...AND
SWEEP ACROSS THE OUTLOOK AREA LATE THIS AFTERNOON AND EVENING WITH
A CONTINUED THREAT FOR LARGE HAIL...AND ALSO DAMAGING WINDS.

THE SEVERE WEATHER POTENTIAL WILL DEPEND LARGELY ON THE AMOUNT OF
SUNSHINE AHEAD OF BOTH FRONTS MOVING INTO THE AREA. IF THERE IS
LITTLE OR NO SUN...THEN INSTABILITY WILL BE LIMITED...THUS REDUCING
THE THREAT TO ONLY ISOLATED SEVERE STORMS.

LOCALLY HEAVY RAINS WILL ALSO BE POSSIBLE. RAINFALL OF 1 TO 2 INCHES
WILL BE POSSIBLE IN THIS AREA. THIS MAY CAUSE SOME FLOODING OF
SMALLER STREAMS AND POORLY DRAINED AREAS...ESPECIALLY IN SOUTHEAST
IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS WHERE THE
GROUND IS SATURATED FROM RECENT SIGNIFICANT RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE TUESDAY NIGHT AND WEDNESDAY.
IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
OVER PARTS OF NORTHEAST MISSOURI...SOUTHEAST IOWA AND NORTHWEST AND
WEST CENTRAL ILLINOIS.

05

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.